Apply Now
RSS Feed Print
Risperidone Withdrawal
Pander
Posted: Wednesday, June 22, 2022 3:07 PM
Joined: 6/11/2020
Posts: 2


My LO is hospitalized for weakness and lack of response, which started last week.  He is responding now and starting to be able to walk again; the only thing the doctors could find wrong was dehydration.  He had been on riperidol since being sent to geropsych in April.  The current doctors at the hospital stopped the Risperidol and he has developed myoclonus (frequent arm jerking - every few seconds) which is miserable for him and he is fairly upset and agitated. Also had some hallucinations.  Has this happened to anyones' LO?  Doctor isn't sure the myoclonus is from withdrawal, but it seems that way to me.  Otherwise he seems medically stable.  It is heartbreaking to see him like this.
SusanB-dil
Posted: Wednesday, June 22, 2022 3:23 PM
Joined: 9/10/2021
Posts: 314


Hi Pander - so sorry to hear the problems.  Yes, no doubt heartbreaking to see this.

although no personal experience, I did look up 'side effects', and one of them listed is uncontrolled and unusual movements of the face or body.  another side listed was increased urination, so if he wasn't drinking enough water to counteract that, it could explain the dehydration.  I also found where the withdrawal could cause hallucinations, agitation, and restlessness.  I would think, and hope, these stop as it leaves his system. 


​fesk
Posted: Friday, June 24, 2022 6:52 AM
Joined: 1/11/2013
Posts: 130


Pander, how are things going?

What symptoms was your LO experiencing that Risperdal was prescribed and why did the doctor decide to stop it?

Yes, the arm jerking and even the difficulty walking can be side effects of the medicine. Usually this type of medicine is tapered slowly when it is being discontinued. Stopping suddenly may also create some issues. Hopefully, the arm jerking will subside. It can.

The hospital stay is probably very difficult. If there was agitation and hallucinations that this medicine was controlling, that could be why these symptoms are now resurfacing. 


Pander
Posted: Friday, June 24, 2022 11:22 AM
Joined: 6/11/2020
Posts: 2


Thank you for your responses.  The hospital stopped the risperidol because of the side effects he was having (decreased physical abilities, sleepiness, increased confusion).  I wish it wouldn't have been "cold turkey" though.  His myoclonus (jerky arm movements) are lessening slightly, but increase when he is agitated. They given him olazipine as needed when he gets too worked up. They brought in a psychiatrist who is suggesting Abilify if he needs to go back on something. I haven't researched it yet.  I am hoping that the agitation, anxiety, jerks,restlessness, etc. will subside soon.

SusanB-dil - I didn't realize about the increased urination...that is spot on with his experience!

fesk - he was originally prescribed it after being in geropsych for agression towards a staff member at his assisted living.  They sent him there to adjust medications and that is what they put him on. He became very sweet and cooperative, but physically has been declining. Developed muscle twitches and tremors, weakness, and started stooping over (couldn't raise his head up).  I think that is why the hopital wanted to stop the medicine.

Hoping we can find a "happy place" for him, but with less side effects.  It is so hard to know what to do - especially how to figure out what is best for him physically and emotionally. and also to have him in a state where his facility will accept him. 

 


May flowers
Posted: Friday, June 24, 2022 11:26 AM
Joined: 4/9/2021
Posts: 513


Pander, the hospital took my FIL off risperdone after surgery to help him wake up. He was on a lot of meds, and all of them were eventually weaned off. 

He for sure had the myoclonic jerks (sometimes his whole body) and all sorts of other symptoms. I don’t know for sure which med withdrawal caused it, but it did all go away after about 3 weeks.

Hope your LO has the same outcome.


 
× Close Menu